For several months now, my father has been having trouble with his hands, fingers and fingernails. The skin on his hands peel, and his fingers are red and swollen and are usually quite painful. His nails are thick, crusted, raised and look like they're going to come off. He's been to his general practitioner who prescribed a lotion which did not help. Unfortunately, I do not know the name of the lotion. He's also seen a dermatologist who stated she had never seen anything like it and also prescribed a lotion. Also, to no avail. He's going to try to see another Dermatologist and get a 2nd opinion. Unfortunately, the wait time for an office visit seems to be about 3 months. Have you perhaps seen a case just like this or similar to the description I've provided? If needed, I can email pictures to your attention. Any help you could give would be greatly appreciate!! Thanks, Sheila R.H.
Fungus is unlikely, because for unknown reasons fungus affects only one hand at a time, in most cases.
Eczema, psoriasis, and skin problems associated with arthritic conditions are all on the possible list. Diagnosis depends on appearance and the presence or absence of other symptoms in the skin or elsewhere.
I recommend setting up an appointment for a second opinion and inquiring about a cancellation list to get seen sooner. Meantime, I would press the first dermatologist about diagnostic suggestions and therapeutic alternatives. (For instance, wrapping the hands in plastic to enhance absorption of the lotion, tar soaks, etc.)
Sheila: I also have a the exact symptoms as your father. I have been through 5 different prescriptions and none have worked. Prednisone will cure it up, but only for about 10 days or so. My first doctor treated it as a fungus and my finger tips became blood raw. I couldn't button my shirt or anything even closely related. I am currently using elidel by prescription. It does not cure it at all. It only keeps my fingertips pink and bearable. I heard about three days ago of an advertisement by Phillip Morris. They are claiming smoking can cause eczema. Does your father smoke? It made sense to me that this could be the ploblem. I do smoke, it does make sense that holding a cigarette and distinguishing cigarettes are all fingers and fingertips! Please answer if your father is a moderate to heavy smoker. My brand is Winston, (not Phillip Morris.)
Sheila: I also have had to deal with 7 months dry peeling skin and swollen red fingers, my nail has been affected but not to the degree that your father's has. I had artificial, acrylic nails and hit my fingernail a couple of times and then it started. (but I'd done that before and nothing had happened.) My condition has been restricted to my right index finger, but more recently started on my right ring finder. I have seen seven doctors. Two primary care physicians, 2 dermatologists, 2 infectious disease doctors and an allergist. I have gotten diagnosis of a bacterial infection, herpetic whitlow and possible allergic hypersensitivity dermatitis, all of which have been ruled out. I have been given even cream under the sun, currently on clobetasol propinoate (topical cortisone) and elidel (just given to me today by the allergist & ok'd by the dermatologist). The cortisone has been keeping the condition bearable, and it sounds like the elidel won't do much more (but maybe get me off of cortisone, which the doctors seem concerned about.) But upon discontinuing the cortisone it has all come back. Have also been on prednisone (oral coritsone) - (don't let him take that!!, horrible stuff) and had a PICC line inserted for taking Rocephin antibiotic (a top of the line antibiotic), which was discontinued after 2 weeks because nothing was happening. I've had a biopsy, which ruled out fungal, viral, bacterial or herpetic whitlow; a bone scan, which ruled out osteomyelitis (infection of bone); an xray (negative); and both "patch" and "scratch" tests done by an allergist, I have no allergies. Nothing has gotten rid of it. I used to smoke but never heavily and I recently quit 2 months ago and that has not affected the condition. I think I am at the end of the line and so are the doctors. Have NO idea what to do next. All I can say is that a strong topical cortisone will keep it under control and it will be easier to tolerate. Let me know if you get a doctor that figures out what it is and gets rid of it!!
I have this thing on my hands where it effects both at the same time. I have eczema, but I don't know if its the cause. My skin around my nail region peels, I get these weird little bubbles that contain clear, and sometimes yellow liquid, about the size of a period at the end of a sentence. My left ring finger has ridges, that rise really high, and there are layers of nail trying to grow back. This also is on my right pinkie finger, and my right index finger at the time. My nail beds are swollen, and the cuticals are gone. No doctor I've gone to knows what it is and they prescribe stuff like bacteriban. What really works is a prescription called elicon, it has steroids in it so it works fast. It is a clear, kind of greasy skin cream. I put it on before I go to bed. But recently I've ran out. its hard to write in school, and my hands sweat really bad.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.